Researchers find common type 2 diabetes treatment could cause hypos

by Barbara Hewitt on April 14, 2014

A common treatment for people with type 2 diabetes could cause longer than normal periods of the low blood sugar reaction hypoglycaemia, which may result in increased health risks to people with diabetes.

Researchers at the University of Adelaide in Australia said that the use of the peptide GLP-1 (glucagon-like peptide 1) in combination with insulin, which is now used throughout the world as a standard therapy for patients with type 2 diabetes needs to be carefully observed.

diabetes research

Researchers looked at the risks involved in a type of combination therapy for patients with type 2 diabetes

The team from the university’s School of Medicine investigated the impact of this combination therapy on how quickly the stomach empties after eating food.

The results show that the combination of GLP-1 and insulin slows down the rate of food being emptied from the stomach.

‘Low blood sugar levels usually cause the stomach to empty rapidly, however in the group studied on GLP-1 therapy it emptied no more quickly than at normal blood glucose levels,’ said lead author and University of Adelaide PhD student Dr Mark Plummer.

‘This is a concern because it means that a significant amount of food, and therefore glucose being consumed by a diabetic patient to prevent or treat hypoglycaemia, is being retained in the stomach. This would have the effect of extending hypoglycaemia and potentially putting the patient at risk,’ he explained.

Dr Plummer pointed out that although the sample group of 10 people involved in the study was relatively small, statistically the results were significant.

‘A diabetic patient really doesn’t want their blood sugars to go too low because the brain requires glucose for normal functioning and you run the risk of loss of consciousness, seizures and even death in extreme cases,’ he said.

‘There were no life-threatening effects on the patients we studied, but their symptoms included sweating, palpitations and visual disturbance,’ he added.

Dr Plummer believes that the study highlights the potential safety implications for the combination of GLP-1 with other therapies known to induce hypoglycaemia.

‘Further research is needed in this area. We believe there should be ongoing evaluation of this combination therapy for patients with type 2 diabetes, to better understand the risks associated with it,’ he concluded.


The opinions expressed in this article do not necessarily reflect the views of the DiabetesForum.com Community and should not be interpreted as medical advice. Please see your doctor before making any changes to your diabetes management plan.

{ 0 comments… add one now }

Leave a Comment

Previous post:

Next post: